Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Melbourne, FL

August 5, 1998Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 5, 1998, 5:21 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 5:21 PM EDT (21:21 UTC)
Expired
Aug 5, 1998, 6:10 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Indian River County, FL, Saint Lucie County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS01 KMLB 052122 RRA
SVRMLB
FLC061-111-052210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
521 PM EDT WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
     ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 610 PM EDT

* AT 519 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM SOUTHWEST INDIAN RIVER COUNTY 15 MILES WEST OF
  VERO BEACH..  MOVEMENT WAS DRIFTING SOUTH SOUTHEAST AT 10 MPH..

* THIS STORM WILL AFFECT RURAL AREAS IN SOUTHERN INDIAN RIVER AND
  WESTERN ST LUCIE COUNTIES. THIS STORM HAS THE POTENTIAL TO PRODUCE
  DAMAGING WINDS AND HAIL THE SIZE OF GOLFBALLS.



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT WED AUG 5 1998

CURRENTLY...SHOWERS AND STORMS STARTING TO BREAK OUT FA-WIDE WITH
ENHANCED ACTIVITY ALONG C BRZ BOUNDARIES. ON THE LARGER SCALE...SAT
PIX INDICATE UPPER LOW SPINNING OVER N FLA/SE GA.

SHORT TERM...WITH COOL AIR ALOFT AND CONVECTION ALREADY BREAKING
OUT...ANTICIPATE A VERY BUSY AFTERNOON AS STORMS WILL INTENSIFY WITH A
FEW LIKELY GOING SEVERE. BEST COVERAGE WILL BE OVER ON THE EASTERN
SIDE OF THE PENINSULA AS DEEP WESTERLY FLOW PREVAILS ON THE BOTTOM OF
UPPER LOW.

TONIGHT...CONVECTION SHOULD DIE OFF A BIT EARLY THAN LAST NIGHT AS
ATMOS WILL BE WORKED OVER PRETTY WELL EARLY EVENING. HOWEVER...STORMS
WILL LAST ACROSS THE AREA UNTIL 8 OR 9 PM...ESPECIALLY ON THE EASTERN
COASTAL COUNTIES. 30/40 POP FOR EVENING IS RECOMMENDED.

TOMMOROW...UPPER LOW WEAKENS SOMEWHAT BUT SYSTEM WILL CONTINUE OVER N
FLA. EXPECT SCTD/GOOD CHANCE OF POPS FA WIDE AGAIN WITH A FEW STRONG
STORMS POSSIBLE.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:02 PM EDTSevere Thunderstorm WarningMLBBrevard48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.